Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

August 17, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2013, 12:32 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2013, 12:32 PM MST (19:32 UTC)
Expired
Aug 17, 2013, 1:15 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS55 KVEF 171932
SVRVEF
AZC015-172015-
/O.NEW.KVEF.SV.W.0038.130817T1932Z-130817T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1232 PM MST SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 115 PM MST.

* AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF COLORADO
  CITY...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3680 11305 3696 11317 3701 11307 3701 11285
      3701 11275 3694 11269
TIME...MOT...LOC 1932Z 214DEG 23KT 3693 11300

$$
KENNEDY
2 follow-up statements
901 
WWUS55 KVEF 171950
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM MST SAT AUG 17 2013

AZC015-172015-
/O.CON.KVEF.SV.W.0038.000000T0000Z-130817T2015Z/
MOHAVE AZ-
1250 PM MST SAT AUG 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

AT 1243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS BEGINNING TO COLLAPSE OVER AND JUST 
SOUTH OF COLORADO CITY AND STRONG OUTFLOW WINDS AS THE STORM 
DISSIPATES WILL BE THE MAIN THREAT.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...AND ROUTE 389 SOUTH TO APPROXIMATELY MILE MARKER 10

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3680 11305 3696 11317 3701 11307 3701 11275
      3694 11269
TIME...MOT...LOC 1947Z 237DEG 19KT 3697 11293

$$

KENNEDY
823 
WWUS55 KVEF 171957
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1257 PM MST SAT AUG 17 2013

AZC015-172004-
/O.CAN.KVEF.SV.W.0038.000000T0000Z-130817T2015Z/
MOHAVE AZ-
1257 PM MST SAT AUG 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS
CANCELLED...
THE STORM MOVING OVER COLORADO CITY AREA HAS WEAKENED AND THERE IS 
NO LONGER A THREAT OF DAMAGING WINDS IN EXCESS OF 60 MPH ASSOCIATED 
WITH THIS STORM.


LAT...LON 3680 11305 3696 11317 3701 11307 3701 11275
      3694 11269
TIME...MOT...LOC 1954Z 214DEG 23KT 3705 11290

$$

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:50 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 8:50 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT SAT AUG 17 2013

.SYNOPSIS...AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TODAY...WITH THE HIGHEST LIKELIHOOD EXPECTED ACROSS NORTHWEST
ARIZONA. SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE
SUNDAY AND INCLUDE MORE OF THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT. THUNDERSTORM CHANCES ARE EXPECTED TO REMAIN THROUGH EARLY
NEXT WEEK. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL.
&&

.UPDATE...MORNING SOUNDINGS SHOWING A SLIGHT INCREASE IN PW WITH A
SLIGHT DECREASE IN STABILITY ACROSS MUCH OF THE AREA THIS MORNING.
MEANWHILE MODELS CONTINUE TO POINT TO THE BEST AREA FOR ISOLATED
THUNDERSTORMS THIS AFTERNOON/EVENING ACROSS MOHAVE COUNTY WHICH
IS INLINE WITH THE CURRENT SHORT TERM FORECAST. MODELS ALSO SHOW A
VERY WEAK WAVE MOVING NORTH INTO THE CWA ON SUNDAY...WHICH SHOULD
HELP TO INCREASE THUNDERSTORM CHANCES OVER THE SOUTHERN GREAT
BASIN/MOHAVE DESERT...BUT AT THIS TIME...DIFFICULT TO FIND ANY
INDICATIONS OF THIS WAVE ON SAT PICTS THIS MORNING. FOR NOW...
CURRENT SHORT TERM FORECAST REMAINS ON TRACK AND DO NOT PLAN ANY
UPDATES THIS MORNING.
&&

.PREV DISCUSSION...
215 AM PDT SAT AUG 17 2013

.SHORT TERM...MOISTURE AND INSTABILITY REMAINS OVER THE SOUTHEAST
PORTIONS OF THE CWA TODAY WHICH WILL LEAD TO ANOTHER DAY OF ISOLATED
TO SCATTERED THUNDERSTORMS. GREATEST COVERAGE IS EXPECTED TO REMAIN
OVER MOHAVE COUNTY...BUT A FEW MORE STORMS ARE LIKELY TO POP UP
FURTHER WEST MAINLY BECAUSE THE CAP THAT HAS HAMPERED GROWTH WEST OF
THE COLORADO RIVER HAS WEAKENED. ALTHOUGH PW VALUES RUNNING AROUND
AN INCH OVER THE SOUTHERN PORTIONS OF THE CWA THE LOWER LAYERS OF
THE ATMOSPHERE ARE STILL FAIRLY DRY SO GUSTY WINDS WILL BE A CONCERN
WITH ANY STORM. THE STORMS THAT DEVELOPED ON FRIDAY GENERALLY
PRODUCED BETWEEN A QUARTER AND A HALF INCH OF RAIN AND THAT IS
LIKELY GOING BE THE SAME FOR TODAY. BY SUNDAY...MOISTURE DOES
INCREASE WITH PW VALUES RISING CLOSE TO AN INCH AND A HALF OVER THE
SOUTHERN PORTIONS OF MOHAVE COUNTY WITH THE INCH AND A QUARTER LINE
STRETCHING INTO CLARK COUNTY. THE MODELS HAVE ALSO BEEN CONSISTENT
IN BRINGING UP A DISTURBANCE DURING THE DAY SUNDAY. THIS ADDITIONAL
MOISTURE...INSTABILITY ALREADY IN PLACE PLUS THE DISTURBANCE SHOULD
LEAD TO GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTHERN HALF OF THE CWA. STORMS SHOULD NOT BE SLOW MOVERS AS THE
UPPER LEVELS WINDS ARE GENERALLY BETWEEN 15-25KTS. HOWEVER...WILL
NEED TO WATCH FOR ANY TRAINING STORMS FOR FLASH FLOODING CONCERNS.
THIS DISTURBANCE MAY HELP KEEP STORMS GOING INTO SUNDAY NIGHT
ESPECIALLY FOR NORTHERN AREAS OF THE CWA. TEMPERATURES ARE EXPECTED
TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY...MAIN CONCERN THROUGH THE PERIOD
WILL BE MONSOON MOISTURE AND THUNDERSTORMS. MONDAY AND TUESDAY OUR
CWA WILL BE UNDER SOUTHERLY MID LEVEL FLOW BETWEEN HIGH PRESSURE
OVER THE FOUR CORNERS REGION AND LOW PRESSURE LINGERING OFF THE
CALIFORNIA COAST. THUNDERSTORM CHANCES WILL PROBABLY BE HIGHEST ON
MONDAY AS A DISTURBANCE PASSES THROUGH. WEDNESDAY AND THURSDAY...THE
LOW OPENS UP AND MOVES INLAND...TURNING THE FLOW MORE SOUTHWESTERLY
AND BRINGING IN MUCH DRIER AIR. THE SOUTHWEST FLOW DOES NOT LOOK
STRONG ENOUGH TO SCOUR THE MOISTURE OUT OF MOHAVE COUNTY...SO WILL
KEEP THUNDERSTORM CHANCES GOING THERE. ONE ITEM OF NOTE IS THAT
THURSDAY AND FRIDAY THE ECMWF SHOWS A TROPICAL SYSTEM IN A FAVORABLE
PLACE TO TRIGGER A MOISTURE SURGE. HOWEVER...THERE IS NO MODEL TO
MODEL OR RUN TO RUN CONSISTENCY...SO DID NOT ACCOUNT FOR THIS IN THE
FORECAST...BUT WILL KEEP AN EYE ON FUTURE MODEL RUNS. TEMPERATURES
SHOULD BE A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD EXCEPT WHERE
THUNDERSTORMS OCCUR.
&&

.AVIATION...FOR MCCARRAN...CLOUDS WILL DEVELOP ACROSS THE VALLEY
THIS MORNING WITH BASES AROUND 12K FEET. SCT-BKN CLOUDS CAN BE
EXPECTED THROUGH THE AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS IN THE VICINITY OF MCCARRAN THIS AFTERNOON...BUT THE
PROBABILITY IS TOO SMALL TO INCLUDE IN THE TAF. WINDS WILL BE LIGHT
THIS MORNING...BUT TURN SOUTHEAST AROUND 8-10 KTS THROUGH EARLY
AFTERNOON BEFORE TURNING SOUTHWEST AROUND 12 KTS BY LATE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AGAIN THIS AFTERNOON WITH THE GREATEST COVERAGE
OVER MOHAVE COUNTY. SLIGHT CHANCES ARE EXPECTED OVER LINCOLN AND
CLARK COUNTIES. SCT-BKN CLOUDS GENERALLY AROUND 12K FEET WITH LOWER
BASES NEAR STORMS. GUSTY WINDS NEAR STORMS WILL ALSO BE POSSIBLE.
OTHERWISE...SOUTHEAST TO SOUTH WINDS EXPECTED OVER MOST LOCATIONS
WITH SPEEDS BETWEEN 10-20 KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...GORELOW/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 17, 4:07 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 AM PDT SAT AUG 17 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
407 AM PDT SAT AUG 17 2013 /407 AM MST SAT AUG 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY OVER
LINCOLN...CLARK AND MOHAVE COUNTIES. THE MAIN THREATS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND ISOLATED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE AND SPREAD TO THE ENTIRE REGION
SUNDAY AND MONDAY. A DRYING TREND WILL BEGIN IN SAN BERNARDINO
COUNTY TUESDAY AND SPREAD ACROSS MOST OF THE AREA WEDNESDAY THROUGH
FRIDAY...ALTHOUGH STORMS MAY PERSIST IN MOHAVE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:14 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 17, 2:16 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.